Iowa, 2024

Flooding in Iowa, June 1 to 14, 2024

June 1 to 14, 2024 · NWS FSD · 5 events in 2 counties and zones

Elevated river levels along portions of the Little Sioux and Ocheyedan River Basins continued from May into early June due to ongoing wet and rainy conditions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Elevated river levels along portions of the Little Sioux and Ocheyedan River Basins continued from May into early June due to ongoing wet and rainy conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 9:31 PM CST, 2 hours 29 minutes earlier. Its key messages:

  • Showers and isolated thunderstorms east of Interstate 29 will end from west to east through the nighttime hours.
  • Ingredients are coming together for a potential severe weather outbreak on Sunday afternoon and night. Stay tuned for updates.
  • Tuesday will be the next better chance for severe weather, but still some question marks, the main one being a potential MCS late Monday night into Tuesday morning which could push the deeper instability south and really limit Tuesday afternoon potential.
Area forecast discussion, May 31, 9:31 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1031 PM CDT Fri May 31 2024

.KEY MESSAGES...

- Showers and isolated thunderstorms east of Interstate 29 will
  end from west to east through the nighttime hours.

- Ingredients are coming together for a potential severe weather outbreak
  on Sunday afternoon and night. Stay tuned for updates.

- Tuesday will be the next better chance for severe weather, but
  still some question marks, the main one being a potential MCS
  late Monday night into Tuesday morning which could push the
  deeper instability south and really limit Tuesday afternoon
  potential.

&&

.DISCUSSION...
Issued at 207 PM CDT Fri May 31 2024

Showers and thunderstorms with locally heavy rain will continue
through sunset, then gradually diminish and shift east through the
night. Model soundings indicate about 500 to 1000 J/kg CAPE so
instability is marginal and shear is very weak so heavy rain and
maybe some pea hail are the main concerns. One other thing to watch
for will be funnels and possibly a brief landspout. Low LFC's, 0-3km
CAPE of 125-175 J/KG and weak winds in and above the boundary y layer
are all supportive. Looking like a decent chance for a small area of
1-3 inches of rain, especially in northwest IA and far southeast SD.
With saturated ground and light winds tonight some patchy fog will
be possible. Lows should be mainly in the 50s with a few 40s
possible in central SD.

Saturday should be a fairly quiet day with dry mid levels.
Instability begins to build back to the north into southwest and
south central SD. This is mainly elevated instability as the surface
based instability looks capped. Even the elevated instability will
be fighting a cap so the chances will remain on the lower side for
now with just a small chance for severe weather. Temperatures will
be mild with highs mostly in the mid 70s.

Saturday night into Sunday morning will see some elevated
instability build a little farther north into central SD towards the
James Valley. Elevated instability might approach 1500 J/kg wit h
moderate amounts of shear so at least some isolated hailers
would be possible during this time.

A relatively strong wave and associated cold front will move into
central SD on Sunday afternoon with unstable air in place ahead of
this boundary. The EC ensemble and GEFS both showing a very good
chance for CAPE values to exceed 2000 J/kg which is backed up by the
latest GFS and Nam sounding output. Assuming 2000-2500 J/kg CAPE and
30-40 knots of shear would expect a few supercells in central SD
towards the James Valley with a likely transition to something more
linear between 6-8 pm.

Monday should be a quick quieter warm day as another trough develops
and moves in for Tuesday. Still a lot of question marks for Tuesday
with timing of the wave which will obviously play a role in any
severe potential. If timing does allow for afternoon and evening
thunderstorms and a morning MCS does not suppress instability south
there should be enough support for severe weather. But again, a lot
of question marks.

Wednesday into Friday looks like northwest flow aloft will develop
which should help bring a drier pattern with seasonally warm
temperatures. Lows generally in the 50s with highs in the 70s to
lower 80s.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1030 PM CDT Fri May 31 2024

Showers east of Interstate 29 will end from west to east through
08Z. Latest hi-res guidance has MVFR/IFR stratus developing
behind the exiting showers, with some potential for patchy fog
for portions of the area toward 12Z. Any low stratus will lift
by Saturday morning. Winds will continue to be light through
Saturday evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...08
AVIATION...JM
Hazardous weather outlook, May 31, 5:47 AM CST, 18 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
647 AM CDT Fri May 31 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-011200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union-
647 AM CDT Fri May 31 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Showers and occasional thunderstorms are expected to redevelop during
the late morning and continue into tonight. Severe weather is not
expected, but locally heavy rainfall is possible. Some locations may
see over an inch of rain through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periodic moderate chances for showers and storms return Saturday
night into early next week. Severe weather and locally heavy rain
are possible late Sunday into Sunday night, so be sure to monitor the
weather forecast for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038>040-050-052>055-057>061-063>065-068-011200-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
647 AM CDT Fri May 31 2024

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periodic moderate chances for showers and storms return Saturday
night into early next week. Severe weather and locally heavy rain
are possible late Sunday into Sunday night, so be sure to monitor the
weather forecast for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 31, 9:47 PM CST, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1047 PM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Tornado          1 ENE Sheldon           43.19N 95.82W
05/31/2024                   O'Brien            IA   Emergency Mngr

            Corrects previous tstm wnd dmg report from 1
            ENE Sheldon. Multiple RVs flipped and roof
            ripped off a machine shed. Upon further
            investigation, damage was caused by a brief
            tornado.

&&

PR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Dickinson

When
June 1, 12:00 AM CST to June 11, 4:00 PM CST
Where
Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi SW of Fuller Fld Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.410, -95.270

The Little Sioux River near Milford continued above flood stage from May, cresting around 3.67 ft above flood stage (15.67 ft) on June 4th. This crest is in the Moderate Stage. The river then fell below flood stage on the afternoon of June 11th.

Flood, Clay

When
June 1, 12:00 AM CST to June 11, 4:00 PM CST
Where
Clay County, 4.79 mi W of Fostoria to 0.59 mi NE of Everly
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.255, -95.265

The Little Sioux River near Milford continued above flood stage from May, cresting around 3.67 ft above flood stage (15.67 ft) on June 4th. This crest is in the Moderate Stage. The river then fell below flood stage on the afternoon of June 11th.

Flood, Clay

When
June 1, 12:00 AM CST to June 12, 1:00 PM CST
Where
Clay County, 0.78 mi WNW of Fostoria to 2.76 mi W of Fostoria
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.255, -95.184

The Little Sioux River above Spencer at Hwy 18 continued above flood stage from May, cresting around 1.99 ft above flood stage (1323.99 ft) on June 6th. The river then fell below flood stage on the afternoon of June 12th.

Flood, Clay

When
June 1, 12:00 AM CST to June 14, 10:00 PM CST
Where
Clay County, 1.51 mi W of Spencer to 1.71 mi WSW of Dickens
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.150, -95.180

The Little Sioux River at Spencer continued above flood stage from May, cresting around 2.17 ft above flood stage (10.17 ft) on June 2nd. This crest is in the Moderate Stage. The river then fell below flood stage on the evening of June 14th.

Flood, Clay

When
June 1, 11:00 AM CST to June 7, 7:00 PM CST
Where
Clay County, 3.42 mi SE of Everly to 3.02 mi SW of Spencer
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.130, -95.290

The Ocheyedan River near Spencer rose above flood stage the morning of June 1st, cresting around 2.21 feet above flood stage (10.21 feet) on June 2nd. This crest is in the Moderate Stage. The river then fell below flood stage on the evening of June 7th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182229, 1182230, 1182231, 1182234, 1182226.